MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BARE PL 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BARE PL 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-1.5-3-3D-ES
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/17/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was not returned for analysis.Since the device was not returned, we are unable to perform further root cause analysis.All devices are 100% tested and all products are 100% inspected for damages and irregularities during manufacture.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that the axium prime coil was placed in the aneurysm.The coil was attempted to be detached two times with the instant detacher.Then the hb method (manual detachment) was attempted.However, the coil still didn¿t detach.The coil was then removed from the patient without incident.A second detacher was not used.No patient injury occurred.The devices were prepared and used per the instructions for use (ifu).This event occurred during the treatment of an unruptured, saccular, anterior communicating (acom) aneurysm.The max diameter was 5 mm and the neck was 3mm.The blood flow was normal, and the vessel tortuosity was moderate.
 
Additional Manufacturer Narrative
It was reported that the axium coil could not be detached with the instant detacher nor with the manual method (breaking of the hypotube, an alternative detachment method presented in the instructions for use).The coil was removed from the patient without incident.As the event was reportable to a regulatory authority and indicated a possible failure of a device, labeling, or packaging to meet any of its specifications, an investigation was required.Additional information was required to investigate the event and/or determine the cause of the event.The health care provider and the manufacturer representative were contacted to obtain additional event details; however, no new information was obtained from the follow-up.The device was returned as part of this investigation.Analysis found the axium prime coil was returned for analysis without a dispenser coil and without an introducer sheath.There was no instant detacher, microcatheter, or accessories returned with the device.The axium prime coil was decontaminated.The actuator interface was completely detached from the coupler tube and not connected to the release wire.This is indicative that a mechanical detachment attempt was made using an instant detacher.No damages or irregularity was observed with the positive load indicator, break indic ator, and coupler tube.There is no evidence that a manual detachment attempt was performed.No damages or irregularities were found with the rest of the pushwire.The coin was present and still pushed up against the lumen stop with the shield coil intact.The axium prime implant coil was found still attached to the pushwire.Kinking and stretching was found on the implant coil.A mechanical detach attempt using an in-house instant detacher was not performed due to the missing actuator interface.A manual detachment attempt was performed by breaking the break indicator and pulling back the release wire.The implant coil was successfully detached on the first attempt with no issue.The lumen stop and the retainer ring were found to be visually acceptable.The lumen stop inner diameter (id) and retainer ring inner diameter (id) were measured and both were found to be within specifications.No other anomalies were observed.There was no indication that the event was related to a possible manufacturing issue, so a device history record review was not performed.Based on the analysis performed, the axium prime coil was confirmed to have non-detachment as the pushwire was returned with the implant coil still attached.It is possible that the implant coil failed to detach during the mechanical detachment attempt due to the release wire breaking and not pulling back along with the actuator interface as the coin and release wire was found still pushed up against the lumen stop.Evidence of the reported manual detachment attempt was not found, and the failure could not be replicated as the implant coil was successfully detached using the manual detachment method with no issues.The implant coil was found damaged and stretched; however, the cause of the damage/stretch could not be determined.Possible causes for coil damage/stretching are patient vessel tortuosity, coil is not retracted in a one-to-one motion with the implant pusher during repositioning, pushwire rotation and advancing device against resistance.It is also possible damage occurred during return shipping to medtronic for analysis as the device was returned without its protective dispenser coil and introducer sheath.The investigation determined that this was a known event.Common sequences of events and contributing factors that can lead to this known event are documented in the risk management file.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BARE PL 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8817395
Report Number2029214-2019-00772
Device Sequence Number11577859
Product Code KRD
UDI-Device Identifier00847536021150
UDI-Public00847536021150
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/06/2022
Device Model NumberAPB-1.5-3-3D-ES
Device Lot NumberA762792
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/25/2019
Initial Date Received by Manufacturer 07/17/2019
Supplement Date Received by Manufacturer09/04/2019
Initial Report FDA Received Date07/23/2019
Supplement Report FDA Received Date09/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age82 YR
Patient Weight49